Erythrocytosis is a well-recognized consequence of exogenous testosterone, however its prevalence and contributions to thrombosis remain unknown in the context of gender-affirming hormonal therapy. We undertook a retrospective study of transgender and non-binary (TGNB) adults receiving exogenous testosterone. In the retrospective sample, 923 transgender individuals receiving testosterone were identified with 519 having documented pre- and post-testosterone hemoglobin and hematocrit (Hgb/Hct). The mean peak Hgb/Hct was 15.7 g/dL, and 47.0%. Mean time-to-peak Hgb/Hct was 31.2 months; 7.8% developed a hemoglobin >17.5 g/dL, whereas 20% developed a hematocrit of >50%. Testosterone dose reduction occurred in 42% of patients with erythrocytosis and 4.8% underwent phlebotomy. Thromboembolic events occurred in 0.9%, of which 80% had developed erythrocytosis by either Hgb or Hct, including two cases each of superficial and calf vein thrombosis as well as one ischemic stroke. We then performed an analysis of 14,294,784 hospitalizations from the 2016–17 US National Inpatient Sample (NIS), which identified 4141 admissions involving transgender individuals. Of those, seven had erythrocytosis with one concurrent venous thromboembolic event. Hematocrit >50% occurs in up to 20% of transgender individuals receiving testosterone. Despite the high incidence of erythrocytosis, thromboembolic events and hospitalizations involving erythrocytosis were uncommon.
- Gender dysphoria
ASJC Scopus subject areas